Michigan, 2010

Damaging Wind in Michigan, July 20, 2010

July 20, 2010 · NWS DTX · 1 event in 1 county or zone

An isolated severe thunderstorm impacted Sumpter Township in Wayne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An isolated severe thunderstorm impacted Sumpter Township in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 2:50 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 20, 2:50 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 AM EDT TUE JUL 20 2010

.SHORT TERM... TODAY AND TONIGHT

EXPECTING SHOWERS TO REMAIN FOCUSED IN A BAND THROUGH CENTRAL
PORTIONS OF SE MICHIGAN THROUGH MUCH OF THE MORNING WITH ENOUGH
COVERAGE FOR A FEW HOURS OF CATEGORICAL POPS. THIS IS WHERE FORCING
WILL BE FOCUSED ASSOCIATED WITH THE NORTH FLANK OF THE UPPER WAVE
SHEARING THROUGH THE SOUTHERN GREAT LAKES. ONCE THIS WAVE PASSES TO
OUR EAST, PRECIPITATION COVERAGE WILL DROP OFF SIGNIFICANTLY WITH
CHANCES LIMITED TO ANY SHOWER OR THUNDERSTORM ACTIVITY THAT CAN
REDEVELOP DUE TO DAYTIME HEATING. THERE IS ALSO A POSSIBILITY THAT
CENTRAL PLAINS CONVECTION COULD SURVIVE THE TRIP EASTWARD AND BRUSH
THE OHIO BORDER REGION LATE TODAY OR THIS EVENING JUSTIFYING A
SLIGHTLY HIGHER CHANCE POP THERE.

YET ANOTHER SHORT WAVE IN THE FAST WESTERLY FLOW ALOFT IS INDICATED
IN SATELLITE IMAGERY OVER NORTH DAKOTA/MINNESOTA EARLY THIS MORNING.
THE SAGINAW VALLEY AND NORTHERN THUMB COULD BE BRUSHED TONIGHT BY
SHOWERS/STORMS ASSOCIATED WITH THIS SYSTEM, WHICH IS SHOWN BY THE
MODELS TO BE STRONG ENOUGH TO GENERATE A SURFACE TROUGH THROUGH
CENTRAL LOWER MICHIGAN THAT WILL EXIT TO OUR EAST BY SUNRISE
WEDNESDAY.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY AND WEDNESDAY NIGHT...WILL BE BETWEEN SYSTEMS AND
SURGES OF MOISTURE. RELATIVELY DRY AND STABLE AIR MASS WILL BE OVER
THE FORECAST AREA IN THE WAKE OF A 500 MB SHORTWAVE THAT MOVES
THROUGH THE NORTHERN LAKES REGION DURING THE MORNING.  WILL KEEP THE
DRY FORECAST GOING AND TEMPS NEAR MOS NUMBERS WHICH ARE CLOSE TO
EACH OTHER AND THE CURRENT FORECAST.

BY THURSDAY AFTERNOON THE NEXT SURGE OF MOISTURE...BOTH AN INCREASE
IN SURFACE DEW POINTS AND THETA-E ADVECTION IN THE LOW TO MID
LEVELS...WILL BE DEVELOP ACROSS LOWER MICHIGAN DURING THE AFTERNOON
AND FOR THURSDAY NIGHT. NOT UNTIL THE MOISTURE SURGE DO WE DEVELOP
ANY INSTABILITY WITH SOME MLCAPE OF 500 TO AROUND 1000 J/KG. WILL
KEEP THE CHANCE OF THUNDERSTORMS FOR THE AFTERNOON...WITH THE BEST
CHANCES TO THE WEST AND SOUTH ENDS OF THE FORECAST AREA. WILL
CONTINUE THE CHANCE OF THUNDERSTORMS INTO THURSDAY NIGHT AS THE
FRONTAL THAT IS DRAPED TO OUR SOUTH FINALLY MAKES A PUSH NORTHWARD.

FRIDAY AFTERNOON AND EVENING WILL LIKELY BE THE BEST CHANCES OF
SEVERE WEATHER WITH THE APPROACH OF THE COLD FRONT AS SURFACE LOW
PRESSURE TRACKS ACROSS NORTHERN MI AND THE STRAIGHTS AREA. COULD BE
MLCAPES AROUND 2000 J/KG WITH 30-35KTS AT 850 MB AND 50-55 KTS AT
500 MBS. FRONT SHOULD CLEAR LOWER MI BY 12Z SATURDAY AND WILL
CONTINUE TO KEEP THE WEEKEND DRY.

&&

.MARINE...

A WAVE OF LOW PRESSURE WILL MAINTAIN SHOWERS AND THUNDERSTORMS OVER
LAKE HURON AND LOWER MICHIGAN TODAY WITH THE GREATEST COVERAGE SOUTH
OF SAGINAW BAY. COVERAGE IS THEN EXPECTED TO BE GREATER OVER CENTRAL
AND NORTHERN LAKE HURON TONIGHT AS ANOTHER WAVE ARRIVES FROM THE
NORTHERN PLAINS. THIS SYSTEM WILL EXIT THE GREAT LAKES IN TIME FOR
DRY CONDITIONS TO SETTLE OVER THE REGION WEDNESDAY THROUGH WEDNESDAY
NIGHT. THIS WILL COMPLEMENT LIGHT WINDS AND FAVORABLE WATER
CONDITIONS UNTIL LATER THURSDAY WHEN THE NEXT ROUND OF STORMS IS
EXPECTED TO ARRIVE IN THE REGION.

&&

.AVIATION...ISSUED 119 AM EDT TUE JUL 20 2010

SHORTWAVE TROUGH PASSAGE WILL BRING SHOWERS WITH A FEW THUNDERSTORMS
EARLY IN THE FORECAST PERIOD WITH MVFR TO LOWER VFR CONDITIONS FOR
THE MOST PART. THIS WAVE IS MOVING INTO THE AREA A BIT FASTER THAN
EARLIER ANTICIPATED...AND EXPECT A BULK OF THE ACTIVITY TO BE DONE BY
09Z-11Z TIME FRAME...PARTICULARLY FNT SOUTH WHERE EAST PUSH ON THE
SOUTHERN EDGE OF WAVE IS GREATEST. MBS MAY HAVE TO BE WATCHED AS THE
SAGINAW VALLEY WILL BE CLOSE TO THE PIVOT POINT OF THE WAVE WHICH
MAY HOLD SHOWERS BACK TO THE WEST LONGER.

AFTER A LULL LATE TONIGHT INTO THE FIRST HALF OF TUESDAY...EXPECT
ANOTHER WEAK SHORTWAVE TO HELP FOCUS ADDITIONAL CONVECTION...AND
WITH SOME INCREASE IN THE OVERALL INSTABILITY FROM DAYTIME
HEATING...DESPITE MOSTLY CLOUDY SKIES...WILL INCLUDE -TSRA FOR THE
TEMPO GROUP BY MID/LATE AFTN. LIGHT/VARIABLE TO LIGHT/SOUTHEAST
WINDS WILL BECOME SOUTH WITH TIME ON TUESDAY AND THEN SWING QUICKLY
TO THE WEST/SOUTHWEST BY THE END OF THE FORECAST PERIOD AS THIS
SECOND WAVE PROGRESSES THROUGH THE REGION. THIS WILL TAKE THE CHANCE
OF SHOWERS/THUNDERSTORMS WITH IT AS WELL...CERTAINLY AFTER 00Z-02Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...BT
LONG TERM....RBP
MARINE.......BT
AVIATION.....DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 19, 10:57 PM EST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1157 PM EDT MON JUL 19 2010

MIZ075-200500-
WASHTENAW-
1157 PM EDT MON JUL 19 2010

...SPECIAL WEATHER STATEMENT...

AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF DEXTER...MOVING EAST AT 20
MPH.

PEA SIZE HAIL...WINDS AROUND 30 MPH...AND HEAVY DOWNPOURS...ARE
INDICATED WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ANN ARBOR BY 1225 AM EDT...
  DIXBORO BY 1235 AM EDT...
  YPSILANTI BY 1240 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 19, 11:16 PM EST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1216 AM EDT TUE JUL 20 2010

MIZ075-076-200515-
WASHTENAW-WAYNE-
1216 AM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF ANN ARBOR...MOVING EAST AT 20
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ANN ARBOR BY 1230 AM EDT...
  DIXBORO BY 1240 AM EDT...
  YPSILANTI BY 1250 AM EDT...
  CANTON BY 110 AM EDT...
  BELLEVILLE BY 115 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 20, 12:12 AM EST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
112 AM EDT TUE JUL 20 2010

MIZ076-200615-
WAYNE-
112 AM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF CANTON...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY
DOWNPOURS ARE INDICATED WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ROMULUS BY 130 AM EDT...
  TAYLOR BY 150 AM EDT...
  DEARBORN BY 200 AM EDT...
  TRENTON BY 205 AM EDT...
  WYANDOTTE AND GROSSE ILE BY 210 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 20, 1:53 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
253 AM EDT TUE JUL 20 2010

MIZ075-200745-
WASHTENAW-
253 AM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 250 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEXTER...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ANN ARBOR BY 325 AM EDT...
  DIXBORO AND WHITMORE LAKE BY 335 AM EDT...
  YPSILANTI BY 340 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 20, 2:56 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
356 AM EDT TUE JUL 20 2010

MIZ075-076-200900-
WASHTENAW-WAYNE-
356 AM EDT TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 352 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR YPSILANTI...MOVING EAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS AROUND 40 MPH...AND HEAVY
DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ROMULUS BY 420 AM EDT...
  TAYLOR BY 430 AM EDT...
  WYANDOTTE AND TRENTON BY 445 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 08:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 20, 3:20 AM EST
Where
Wayne County, 1.24 mi SE of West Sumpter
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.110, -83.480

Multiple trees and large tree limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253252.